Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 217, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 19, 2001, 12:41 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 12:41 PM CDT (17:41 UTC)
- Expired
- May 19, 2001, 1:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beckham County, OK, Roger Mills County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:53 PM CDT | Hail 1.75 | Texola, OK | |
| May 19, 1:35 PM CDT | Thunderstorm Wind 57 E | Dempsey, OK | Five to six-inch diameter tree limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:40 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 19, 10:40 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1040 AM CDT SAT MAY 19 2001 UPDATED ZONE PACKAGE ALREADY SENT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER WESTERN OKLAHOMA... AND ACTIVITY CONTINUES OVER EASTERN TEXAS PANHANDLE. THIS APPEARS RELATED TO AN UPPER SPEED MAX AS SEEN ON PROFILERS AND NEW MESO-ETA... WHICH IS LIFTING NORTHEAST OVER THE TX PANHANDLE AND PEELING OFF OF STRONGER UPPER JET STILL TO THE SOUTHWEST. MESOETA BRINGS A ROUND OF PRECIP INTO WESTERN OKLAHOMA INTO EARLY THIS AFTERNOON WHICH TRENDS WELL WITH OBSERVED RADAR. MODEL THEN TENDS TO REDEVELOP CONVECTION BACK TO THE WEST WHICH IS FORECAST TO MOVE OUT ACROSS THE CWA THIS EVENING AND OVERNIGHT WHEN MAIN SYSTEM EJECTS. MAIN CHANGE TO FORECAST WAS TO BRING POPS UP TO THE LIKELY CATEGORY ACROSS WESTERN OKLAHOMA FOR THIS AFTERNOON... AND TO SHAVE WIND SPEEDS OFF A TAD IN THE WEST THIS AFTERNOON WHERE A WEAKER GRADIENT IS FORECAST AND CLOUDS WILL LIMIT MIXING. FCSTID = 33/DLF .OUN... OK...FLASH FLOOD WATCH TONIGHT ZONES 04>21. TX...NONE.
In the hours before
Special weather statement, May 19, 7:00 AM CDT, 5 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-191430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 700 AM CDT SAT MAY 19 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER ALL OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THROUGH EARLY EVENING... THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE PRIMARILY OVER WESTERN SECTIONS OF THE AREA... WITH THE SEVERE WEATHER THREAT SHIFTING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS THROUGH THE EVENING... WITH AN INCREASING THREAT FOR HEAVY RAINFALL OVERNIGHT. TWO WEATHER DISTURBANCES... ONE OVER THE CENTRAL ROCKY MOUNTAIN REGION... AND ANOTHER OVER NORTHWEST MEXICO EARLY THIS MORNING... WILL BOTH MOVE TOWARD OKLAHOMA AND WESTERN NORTH TEXAS TODAY. A SURFACE WARM FRONT OVER NORTHERN TEXAS IS FORECAST TO MOVE SLOWLY NORTHWARD TODAY... WHICH WILL ALLOW LOW LEVEL MOISTURE TO INCREASE AS THE DAY PROGRESSES. THUNDERSTORMS ONGOING THIS MORNING OVER PORTIONS OF SOUTHEAST COLORADO... SOUTHWEST KANSAS... AND THE TEXAS AND OKLAHOMA PANHANDLES MAY AFFECT PARTS OF THE NORTHWEST THIRD OF OKLAHOMA THIS MORNING INTO EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND EVENING FROM SOUTHWEST KANSAS... SOUTHWARD INTO NORTHWEST TEXAS. THE COMBINATION OF MODERATE TO HIGH INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR IS EXPECTED TO SUPPORT SEVERE THUNDERSTORMS. WEAK LOW LEVEL STORM RELATIVE WIND FIELDS SHOULD RESULT IN A VERY LOW RISK OF TORNADOES. HOWEVER... THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL. ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT. MILLER
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:19 PM CDT | Tornado Warning | OUN | Roger Mills | 41 min |
| May 19, 1:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 48 min |
| May 19, 1:35 PM CDT | Tornado Warning | OUN | Beckham | 40 min |
| May 19, 2:14 PM CDT | Tornado Warning | OUN | Beckham | 46 min |
| May 19, 2:56 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 49 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 39 min |
| May 19, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| May 19, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 45 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 52 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Love | 52 min |
| May 19, 1:03 PM CDT | Severe Thunderstorm Warning | OUN | Foard | 42 min |
| May 19, 1:07 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 38 min |
| May 19, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 46 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.